[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1953

INFLUENCE OF LONG-TERM BISHYDROXYCOUMARIN (DICUMAROL) THERAPY ON LIVER FUNCTION

Author Affiliations

MIAMI BEACH, FLA.; CINCINNATI With the Technical Assistance of Helen Playfair, Cincinnati

From the Departments of Clinical Laboratory and Internal Medicine, the Jewish Hospital, Cincinnati.

AMA Arch Intern Med. 1953;91(4):464-473. doi:10.1001/archinte.1953.00240160050005
Abstract

IS LIVER damage caused by anticoagulant therapy, especially if such therapy is prolonged? Though numerous problems have arisen since the introduction of this newer treatment, the question propounded has provoked considerable controversy.

Even if overdosage is not a factor, the likelihood of serious damage to the liver, kidney, or other organs during the prolonged administration of bishydroxycoumarin (Dicumarol) has been considered by several workers. In a preliminary report, in 1946, Wright1 described his experience with bishydroxycoumarin in the treatment of coronary thrombosis. In his series of 76 patients, 15 died, and autopsies were performed on 8. The livers from three of the subjects showed slight fatty infiltration, which was not believed to be of serious degree. It should be noted, however, that in these autopsied subjects, no laboratory or clinical evaluation of liver function was described.

Three years following Wright's report, Foley and Wright2 studied a group of

First Page Preview View Large
First page PDF preview
First page PDF preview
×